Continuous representability of interval orders

Juan C. Candeal, Esteban Induráin, M. Zudaire

Abstract

In the framework of the analysis of orderings whose associated indifference relation is not necessarily transitive, we study the structure of an interval order, and its representability through a pair of continuous real-valued functions. Inspired in recent characterizations of the representability of interval orders, we obtain new results concerning the existence of continuous real-valued representations. Classical results are also restated in a unified framework.


Keywords

Orderings on a set; Interval orders; Numerical representations of orderings; Continuous representations of orderings

Full Text:

PDF

References

J. Aczél and J. Dhombres, Functional equations in several variables, Cambridge University Press. (Cambridge, U.K. 1991).

G. Birkhoff, Lattice theory, (Third edition). American Mathematical Society. (Providence, RI. 1967).

G. Bosi , J. C. Candeal , E. Induráin, E. Olóriz and M. Zudaire, Numerical representations of interval orders, Order 18 (2001), 171-190. http://dx.doi.org/10.1023/A:1011974420295

G. Bosi and R. Isler, Representing preferences with nontransitive indifference by a single real-valued function, Journal of Mathematical Economics 24 (1995), 621-631. http://dx.doi.org/10.1016/0304-4068(94)00706-G

Bridges D. S., Representing interval orders by a single real-valued function, Journal of Economic Theory 36 (1985), 149-155. http://dx.doi.org/10.1016/0022-0531(85)90083-3

D. S. Bridges and G. B.Mehta, Representations of preference orderings, Springer-Verlag. (Berlin. 1995). http://dx.doi.org/10.1007/978-3-642-51495-1

J. C. Candeal and E. Induráin, Sobre caracterizaciones topológicas de la representabilidad de cadenas mediante funciones de utilidad, Revista Española de Economía 7 (2) (1990), 235-244.

J. C. Candeal and E. Induráin, Utility functions on chains, Journal of Mathematical Economics 22 (1993), 161-168. http://dx.doi.org/10.1016/0304-4068(93)90045-M

J. C. Candeal and E. Induráin, Lexicographic behaviour of chains, Archiv der Mathematik 72 (1999), 145-152. http://dx.doi.org/10.1007/s000130050315

J. C. Candeal and E. Induráin, and M. Zudaire, Numerical representability of semiorders, Mathematical Social Sciences 43 (2002), 61-77. http://dx.doi.org/10.1016/S0165-4896(01)00082-8

A. Chateauneuf, Continuous representation of a preference relation on a connected topological space, Journal of Mathematical Economics 16 (1987), 139-146. http://dx.doi.org/10.1016/0304-4068(87)90003-6

G. Debreu, Representation of a preference ordering by a numerical function, In Decision processes, edited by R. Thrall, C. Coombs and R. Davies. John Wiley. (New York. 1954).

G. Debreu, Continuity properties of Paretian utility, International Economic Review 5 (1964), 285-293. http://dx.doi.org/10.2307/2525513

J. P. Doignon, A. Ducamp and J. C. Falmagne, On realizable biorders and the biorder dimension of a relation, Journal of Mathematical Psychology 28 (1984), 73-109. http://dx.doi.org/10.1016/0022-2496(84)90020-8

J. Dugundji, Topology, Allyn and Bacon. (Boston. 1966).

S. Eilenberg, Ordered topological spaces, American Journal of Mathematics 63 (1941), 39-45. http://dx.doi.org/10.2307/2371274

P. C. Fishburn, Intransitive indifference with unequal indifference intervals, Journal of Mathematical Psychology 7 (1970), 144-149. http://dx.doi.org/10.1016/0022-2496(70)90062-3

P. C. Fishburn, Intransitive indifference in preference theory: a survey, Operations Research 18 (2) (1970), 207-228. http://dx.doi.org/10.1287/opre.18.2.207

P. C. Fishburn, Utility theory for decision-making, Wiley, (New York. 1970).

P. C. Fishburn, Interval representations for interval orders and semiorders, Journal of Mathematical Psychology 10 (1973), 91-105. http://dx.doi.org/10.1016/0022-2496(73)90007-2

P. C. Fishburn, Interval orders and interval graphs, (Wiley, New York. 1985).

S. H. Gensemer, On numerical representations of semiorders, Discussion Paper n. 5. Department of Economics. University of Syracuse, (N.Y. 1986).

S. H. Gensemer, On relationships between numerical representations of interval orders and semiorders, Journal of Economic Theory 43 (1987), 157-169. http://dx.doi.org/10.1016/0022-0531(87)90119-0

S. H. Gensemer, Continuous semiorder representations, Journal of Mathematical Economics 16 (1987), 275-289. http://dx.doi.org/10.1016/0304-4068(87)90013-9

S. H. Gensemer, On numerical representations of semiorders, Mathematical Social Sciences 15 (3) (1988), 277-286. http://dx.doi.org/10.1016/0165-4896(88)90012-1

L. Gillman and M. Jerison, Rings of continuous functions, Springer-Verlag. (New York. 1960). http://dx.doi.org/10.1007/978-1-4615-7819-2

E. Olóriz, J. C. Candeal and E. Induráin, Representability of interval orders, Journal of Economic Theory 78 (1) (1998), 219-227. http://dx.doi.org/10.1006/jeth.1997.2346

Abstract Views

1005
Metrics Loading ...

Metrics powered by PLOS ALM


 

Cited-By (articles included in Crossref)

This journal is a Crossref Cited-by Linking member. This list shows the references that citing the article automatically, if there are. For more information about the system please visit Crossref site

1. INTERVAL-VALUED REPRESENTABILITY OF QUALITATIVE DATA: THE CONTINUOUS CASE
GIANNI BOSI, MARIA JESÚS CAMPIÓN, JUAN CARLOS CANDEAL, ESTEBAN INDURÁIN
International Journal of Uncertainty, Fuzziness and Knowledge-Based Systems  vol: 15  issue: 03  first page: 299  year: 2007  
doi: 10.1142/S0218488507004698



Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.

Universitat Politècnica de València

e-ISSN: 1989-4147   https://doi.org/10.4995/agt